The U.S. Food and Drug Administration (FDA) approved Varubi (rolapitant) to prevent delayed phase chemotherapy-induced nausea and vomiting. Varubi is approved in adults in combination with other drugs that prevent nausea and vomiting associated with initial and repeat courses of vomit-inducing cancer chemotherapy.
Nausea and vomiting are common side effects experienced by cancer patients undergoing chemotherapy. Symptoms can persist for days after the chemotherapy drugs are administered. Nausea and vomiting that occurs from 24 hours to up to 120 hours after the start of chemotherapy is referred to as delayed phase nausea and vomiting, and it can result in serious health complications. Prolonged nausea and vomiting can lead to weight loss, dehydration and malnutrition in cancer patients leading to hospitalization.
Varubi was evaluated by some 2,800 participants in three clinical trials, administered in combination with other anti-nausea drugs. The most common side effects included low white blood cell count, hiccups, loss of appetite and dizziness.
The FDA said Varubi should not be taken by people who are taking the drug thioridazine, which is commonly prescribed to treat schizophrenia.
Varubi is marketed by Tesaro Inc., based in Waltham, Massachusetts.